Georgia, 2005

Damaging Winds in Georgia, March 8, 2005

March 8, 2005 · NWS CHS · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 8, 3:10 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 8, 3:10 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 AM EST TUE MAR 8 2005

.SHORT TERM /TODAY THROUGH THURSDAY/...STRONG COLD FRONT GATHERING
STEAM OVER GA/AL WILL MOVE RAPIDLY THROUGH THE CWA THIS MORNING.
SHOWERS AND MAYBE A THUNDERSTORM WILL END FROM WEST TO EAST. STRONG
GUSTS TO 50 MPH ARE POSSIBLE WITH ANY CONVECTION ALONG THE FRONT
MIXING DOWN VERY FAST WINDS IN THE LOW LEVELS.

BEHIND THE FRONT...STRONG COLD ADVECTION WILL SETTLE IN BY LATE
MORNING. BRISK WINDS WILL CONTINUE TO MIX DOWN THROUGH MID DAY WITH
GUSTS TO 45 MPH OR HIGHER IN SPOTS. I HAVE REISSUED THE WIND
ADVISORY FOR TODAY.

WINDS DROP QUICKLY THIS EVENING AS LOW PULLS RAPIDLY AWAY AND WEAK
HIGH TRIES TO BUBBLE INTO THE AREA. WITH CLEAR SKIES AND LOW DEW
POINTS...TEMPS WILL SETTLE OUT IN THE LOWER 30S OVER THE NORTH AND
INTERIOR. NOT CONFIDENT ENOUGH OF TEMPS GETTING TO FREEZING TO PUT
UP WARNINGS AT THIS POINT...BUT WILL MENTION IN ZONES AND HWO. DAY
SHIFT CAN LOOK AT ANOTHER SET OF MODEL RUNS BEFORE PULLING THE
TRIGGER.

WEDNESDAY WILL BE PARTLY SUNNY AND COOL WITH ARCTIC AIR MASS IN
PLACE. AFTERNOON TEMPS WILL BE ABOUT 10 TO 15 DEGREES BELOW.

WEDNESDAY NIGHT A WEAK CLIPPER DIVES ALL THE WAY INTO THE EASTERN
GULF OF MEXICO...THROWING A SHIELD OF CLOUDS INTO THE AREA. LOW
LEVELS WILL BE QUITE DRY...SO 20 POPS AT BEST SHOULD DO IT. 850
TEMPS SUPPORT FROZEN PRECIP...BUT LOW LEVEL THICKNESSES ARE TOO
WARM. THE SYSTEM SHOULD MOVE INTO THE ATLANTIC THURSDAY...AND MOST
OF THE CLOUDS SHOULD MOVE AWAY AS WELL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...ANOTHER CLIPPER SYSTEM WILL
MOVE THROUGH THE NORTHEASTERN U.S LATE FRIDAY AND FRIDAY
NIGHT...DRAGGING A WEAK COLD FRONT THROUGH. UPPER LEVEL DYNAMICS ARE
MUCH FARTHER NORTH WITH THIS SYSTEM...SO CHANCE OF RAIN LOOK TO BE
ON THE LOW SIDE.

FAIR AND MILDER CONDITIONS ARE EXPECTED OVER THE WEEKEND. ONLY FLY
IN THE OINTMENT WOULD BE THE POSSIBILITY OF A BACK DOOR COLD FRONT
SLIPPING INTO SC ZONES...COOLING US DOWN AND INTRODUCING LOW CLOUDS
LATE SUNDAY. HAVE NOT GONE WITH THAT SOLUTION YET...BUT CHANGES MAY
NEED TO BE MADE WITH FUTURE FORECASTS.

&&

.MARINE...DEEP LOW PRES OVER THE MID ATLC REGION TO LIFT NE TO NEW
ENG BY LATE TODAY. BUT CIRCULATION AROUND THE LOW AND HIGH PRES
TRYING TO PUSH E WILL MAINTAIN EXTREMELY STRONG PRES GRADIENT ACROSS
THE AREA. IN ADDITION STRONG CAA GETS UNDERWAY TODAY AND CONTINUES
INTO TONIGHT AS IT WEAKENS. SUFFICE TO SAY THAT GALE WARNINGS THAT
ARE ALREADY IN PLACE WILL REMAIN UP FOR TODAY.

WINDS TO BEGIN TAILING OFF IN CHS HARBOR BY LATE TODAY...BUT WILL
TAKE UNTIL TONIGHT FOR THE DROP IN WINDS OVER THE ATLC. AND
CONSIDERING WE HAVE GALES FOR TODAY...ITS AMAZING THAT THERE MAY
ACTUALLY BE A WEAK RESULTANT SEA BREEZE WED AFTERNOON AND AGAIN THU
AFTERNOON.

LOW PRES MOVING THRU THE GULF OF MEX TOWARD FL WED NIGHT/THU WILL
SHIFT TOWARD THE SW ATLC BY THU NIGHT...WITH NEXT COLD FRONT BY LATE
IN THE WEEK.

&&

.AVIATION...VERY STRONG WINDS AT BOTH TERMINALS TODAY...REACHING
35-45 KT AT TIMES. COLD FRONT THRU BY 13-15Z...PRECEDED BY A BAND OF
SHRA/TSRA...WITH OCCASIONAL IFR CONDITIONS.

IMPROVING CIGS/VSBYS IN WAKE OF FRONT...WITH SKIES BECOMING SKC BY
THIS EVE. WINDS TO DROP OFF DRAMATICALLY BY SUNSET...THEN REMAIN
LIGHT TONIGHT.

&&

.LAKE WINDS...WIND ADVISORY WILL SUPERSEDE THE LAKE WIND ADVISORY
FOR LAKE MOULTRIE TODAY. WINDS TO REACH NEAR 40 KT AT TIMES...THEN
DROP OFF AROUND SUNSET. WINDS TO FALL TO 15 KT OR LESS BY MIDNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY TUESDAY GAZ087-088-099>101-114>119-137>141.
SC...WIND ADVISORY TUESDAY SCZ040-042>045-047>051.
MARINE...GALE WARNING AMZ330-350-352-354-374.
&&

33/FA
Hazardous weather outlook, Mar 8, 4:39 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
439 AM EST TUE MAR 8 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
439 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.WINDS...A WIND ADVISORY IS IN EFFECT TODAY AS WINDS WILL BECOME WEST
AND INCREASE TO 20 TO 25 MPH WITH GUSTS TO 40 MPH. SOME GUSTS TO 50
MPH ARE POSSIBLE THIS MORNING WITH SHOWERS AND A FEW THUNDERSTORMS.
THE WINDS WILL DIMINISH LATE IN THE DAY.

.GALES...GALE WARNINGS WILL CONTINUE TODAY AS SOUTHWESTERLY WINDS
BECOME WEST DURING THE MORNING. SUSTAINED WIND SPEEDS OF 25 TO 30
KNOTS ARE EXPECTED WITH GUSTS TO 45 KNOTS.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND FOR THE SOUTH SANTEE RIVER AT JAMESTOWN.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL
INFORMATION.

.COLD...AN ARCTIC AIR MASS WILL MOVE INTO SOUTHERN SOUTH CAROLINA AND
SOUTHEASTERN GEORGIA LATER TODAY AND TONIGHT. AS WINDS DIE DOWN AND
SKIES CLEAR...TEMPERATURES WILL DROP INTO THE LOWER 30S IN A FEW
INTERIOR SPOTS BY WEDNESDAY MORNING. A LIGHT FREEZE IS POSSIBLE...AND
FREEZE WARNINGS FOR PARTS OF THE AREA MAY BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE
SAVANNAH RIVER NEAR CLYO AND THE SOUTH SANTEE RIVER AT JAMESTOWN.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 8, 2:54 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
254 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     MARINE TSTM WIND 1 E CHARLESTON          32.78N 79.92W
03/08/2005  55 MPH           XXX                XX   COAST GUARD

            55 MPH WIND MEASURED AT THE COAST GUARD STATION IN
            CHARLESTON HARBOR.

&&

PAY
Special weather statement, Mar 8, 3:54 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EST TUE MAR 8 2005

GAZ087-088-099>101-114>119-137>141-080915-
BULLOCH-CANDLER-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-
COASTAL MCINTOSH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM-
INLAND LIBERTY-INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON AND WILMINGTON ISLAND
354 AM EST TUE MAR 8 2005

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA HAS BEEN
ALLOWED TO EXPIRE...

THE THREAT OF SEVERE WEATHER ACROSS SOUTHEAST GEORGIA HAS
DIMINISHED...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO
EXPIRE. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS IS STILL
EXPECTED TO PASS THROUGH THE AREA BETWEEN 4 AND 6 AM...PRODUCING
GUSTY WINDS TO 50 MPH OR HIGHER AND POSSIBLY SOME SMALL HAIL.
Special weather statement, Mar 8, 4:18 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 AM EST TUE MAR 8 2005

GAZ087-088-099-100-114-115-SCZ040-081000-
ALLENDALE-BULLOCH-CANDLER-EVANS-JENKINS-SCREVEN-TATTNALL-
418 AM EST TUE MAR 8 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY...BULLOCH COUNTY...JENKINS COUNTY...SCREVEN COUNTY AND
ALLENDALE COUNTY THROUGH 500 AM EST...

AT 418 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND A FEW THUNDERSTORMS...EXTENDING FROM 6 MILES
SOUTHEAST OF AIKEN TO 4 MILES EAST OF WAYNESBORO TO 15 MILES WEST OF
MILLEN TO 3 MILES EAST OF SOPERTON...MOVING EAST AT 35 MPH.

THIS LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND HERNDON...BIRDSVILLE...ROGERS...PERKINS...LAWTON...THRIFT...
MILLEN...EMMALANE...BUTTS AND FOUR POINTS THROUGH 500 AM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED...ALONG WITH BRIEF VERY
HEAVY RAINS.

33
Special weather statement, Mar 8, 4:54 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
454 AM EST TUE MAR 8 2005

GAZ088-099>101-114>116-138-SCZ040-042>044-047-081030-
ALLENDALE-BULLOCH-CANDLER-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND
BRYAN-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-SCREVEN-TATTNALL-
454 AM EST TUE MAR 8 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY...EFFINGHAM COUNTY...BULLOCH COUNTY...SCREVEN
COUNTY...DORCHESTER COUNTY...ALLENDALE COUNTY...HAMPTON COUNTY...
JASPER COUNTY...BRYAN COUNTY...LIBERTY COUNTY AND COLLETON COUNTY
THROUGH 530 AM EST...

AT 454 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND A FEW THUNDERSTORMS...EXTENDING FROM 5 MILES
SOUTH OF BARNWELL TO 5 MILES NORTH OF SYLVANIA TO 7 MILES NORTH OF
STATESBORO TO 3 MILES SOUTH OF REIDSVILLE...MOVING EAST AT 60 MPH.

THIS LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND MILBURY...MARTIN...BALDOCK...ZEIGLER...ASHTON...WESTCHESTER...
WESTBROOKE...WATERS...UNDINE...SYLVANIA...STATESBORO AND REIDSVILLE
THROUGH 530 AM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

33
Special weather statement, Mar 8, 4:59 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 AM EST TUE MAR 8 2005

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-091000-
ALLENDALE-BERKELEY-BULLOCH-CANDLER-DORCHESTER-EFFINGHAM-EVANS-
HAMPTON-INLAND BRYAN-INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-
INLAND LIBERTY-INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...HALFMOON LANDING...HINESVILLE...
LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...SAVANNAH...
SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...ALLENDALE...
HAMPTON...MONCKS CORNER...RIDGELAND...SAINT GEORGE AND WALTERBORO
459 AM EST TUE MAR 8 2005

...LIGHT FREEZE POSSIBLE TONIGHT...

AN ARCTIC AIR MASS WILL MOVE IN BEHIND A COLD FRONT TODAY AND
TONIGHT. SKIES WILL CLEAR THIS AFTERNOON AND WINDS WILL DROP AFTER
SUNSET...ALLOWING FOR RADIATIONAL COOLING OVERNIGHT. THIS MAY ALLOW
TEMPERATURES TO DROP NEAR FREEZING IN A FEW LOCATIONS BY EARLY
WEDNESDAY MORNING. IF FREEZING TEMPERATURES BECOME MORE CERTAIN...A
FREEZE WARNING WILL BE ISSUED LATER TODAY.

THOSE WITH OUTSIDE VEGETATION SUCH AS PLANTS AND FLOWERS SHOULD BE
PREPARED TO PROTECT THEM FROM TONIGHTS COLD WEATHER.
Special weather statement, Mar 8, 8:14 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
814 AM EST TUE MAR 8 2005

GAZ088-099>101-114>119-137>141-SCZ040-042-043-047-048-051-081400-
ALLENDALE-BEAUFORT-BULLOCH-CANDLER-COASTAL BRYAN-COASTAL
CHATHAM-COASTAL JASPER-COASTAL LIBERTY-COASTAL
MCINTOSH-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-INLAND CHATHAM-INLAND
COLLETON-INLAND JASPER-INLAND LIBERTY-INLAND
MCINTOSH-LONG-SCREVEN-TATTNALL-
811 AM EST TUE MAR 8 2005

...SHOWERS WITH STRONG WINDS WILL IMPACT LONG COUNTY...EVANS
COUNTY...TATTNALL COUNTY...CANDLER COUNTY...EFFINGHAM
COUNTY...BULLOCH COUNTY...SCREVEN COUNTY...ALLENDALE
COUNTY...HAMPTON COUNTY...JASPER COUNTY...BEAUFORT COUNTY...MCINTOSH
COUNTY...BRYAN COUNTY...CHATHAM COUNTY...LIBERTY COUNTY AND COLLETON
COUNTY THROUGH 845 AM EST...

AT 813 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS MOVING INTO SOUTHEAST GEORGIA AND SOUTHERN
SOUTH CAROLINA. THESE SHOWERS WERE MOVING SOUTH AT 50 MPH AND WILL
AFFECT ALLENDALE...SPRINGFIELD...SAVANNAH...HINESVILLE...WALTERBORO
AND STATESBORO AND SURROUNDING AREAS THROUGH 900 AM.

THIS CLUSTER OF SHOWERS CAUSED A WIND GUST TO 49 MPH WHEN THEY WENT
THROUGH AUGUSTA.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
March 8, 8:25 AM EST to 8:35 AM EST
Where
Jenkins County, Millen
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.800, -81.933

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Screven

When
March 8, 8:25 AM EST to 8:35 AM EST
Where
Screven County, Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.750, -81.633

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Bulloch

When
March 8, 8:29 AM EST to 8:35 AM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -81.783

Thunderstorm winds blew trees down.

Thunderstorm Wind, Effingham

When
March 8, 9:00 AM EST to 9:10 AM EST
Where
Effingham County, Clyo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -81.267

Twelve trees were blown down by thunderstorm winds along highway 119 between Clyo and Springfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440760, 5440761, 5440763, 5440762.